Possibly dangerous epilepsy or migraine medications
UFC-Que-Choisir and the ANSM warn of the greater risks of malformation and neurodevelopmental disorders in babies.
The UFC-Que Choisir alerts future parents: drugs prescribed for epilepsy and migraines can be dangerous for the baby who is exposed to them during pregnancy.
With the ANSM (National Medicines Agency), the consumer defense association indicates that some of these products are increasing significantly the risk of malformations of the baby and neurodevelopmental disorders.
Which drugs are affected?
And epilepsy is not the only one affected. In details :
- topiramate (trade name: Epitomax) which is also prescribed for chronic migraines,
- pregabalin (Lyrica) linked to generalized anxiety disorder and neuropathic pain,
- and finally valproate (Depakote, Depamide) against bipolar disorder.
It is estimated that a baby exposed to topiramate before birth is 3 times more likely to develop autism spectrum disorders or intellectual disability, compared to a newborn whose epileptic mother does not take treatment. As for pregabalin, it is likely to cause malformations.
A “major security information”
Thus, the ANSM assesses the increase in the risk of child malformation and autistic disorders. According to the organization, this announcement is a “Major Safety Information” and he asks “that these data and their potential consequences on the use of this[s] medicines are assessed at European level”.
Capital cites a study from last May regarding drugs for seizure disorders. According to its results, there is a risk of occurrence of autistic disorders and intellectual disability multiplied by 3 “in children whose mother with epilepsy was exposed to topiramate during pregnancy”.
In view of all this, what does the ANSM recommend to pregnant women? Quite simply to consult a professional in the case of an epileptic attack.
Regarding this time women of childbearing age, the recommendation is the use of a contraceptive “highly efficient”. On its website, it states:
Topiramate can make your birth control pill less effective. You should discuss with your doctor the best method of birth control to use.
#Possibly #dangerous #epilepsy #migraine #medications